MAUDE Adverse Event Report: LIVANOVA DEUTSCHLAND CENTRIFUGAL PUMP 5 (CP5); CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS

LIVANOVA DEUTSCHLAND CENTRIFUGAL PUMP 5 (CP5); CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Model Number 60-01-04
Medical Device Problem Code Pumping Stopped (1503)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2024
Type of Reportable Event Malfunction
Event or Problem Description
Livanova deutschland was notified of a motor controller failure error message (code 441) on a s5 system.Then, alarm was cleared by the user and the centrifugal pump 5 (cp5) display disappeared (went blank) momentarily for a few seconds.It returned straight away, however after this, the cp5, used as arterial pump, stopped and the user could not restart it.The issue occurred after s5 circuit was primed successfully and prior to go on cross-clamp, during a bypass procedure.Following the issue, tubing circuit was changed by the user into a roller pump to start using that pump instead of the centrifugal one and also this would not start.There were multiple alarms going at this point.While this was happening, it was also noticed that the three roller pumps (2 double head pumps 85 and 1 roller pump 150) also lost their displays for a few seconds and then they returned.The s5 system panel display was fine and did not go blank throughout the case.Medical team elected to do not put the patient on cross-clamp and aborted the case.There was no report of any patient injury.
 
Additional Manufacturer Narrative
A.1.-a.5.There was no patient involvement.H11: livanova deutschland manufactures the centrifugal pump 5 (cp5).The incident occurred in heidelberg, australia.A livanova field service representative was dispatched to the facility to investigate the involved device (cp5), s5 console, s5 roller pumps, s5 sensor modules.It was noted that potential equalization cable was not connected to the grounding point in the operating room, as mandatory indication as per s5 instructions for use.The intervention was conducted based on the livanova preventive maintenance protocol, resulting in no deviation or malfunction identified on any of installed livanova products.The serial read-out (real time device parameters and setting recording file) of all s5 roller pumps and centrifugal pump (cp5), together with epm (patient data management) serdat file (that records all clinical events) were extracted and analyzed.To be noticed that cp5 drive unit log file was corrupted since following exceptions were registered, so no information on time sequence and messages can be retrieved.This could have been consequence of an external interference of unknown high frequency device, but cannot be confirmed.From s5 roller pumps log files, the occurrence of motor control failure error message (code 441) was confirmed in the date of event (at 12:48) on pump 3 (double roller pump 85) and was preceded by a software reset of the pump.During software reset, the pump with its display turns off and on by its own in few seconds but if the reboot is delayed, the timeout can be detected by the system.Possible causes for a delayed reboot are: - persistent interference on the can bus, - worn electronics related to multiple and not deterministic factors over time such as exposure to heat, dust and moisture, accidental impacts (drops and falls), and power overloads/surges.Software reset of also pumps 5 (roller pump 150) and 6 (double roller pump 85) occurred later (at 13:17) simultaneously with the shutting down and restart of the displays noticed by user.Subsequentially, as reported by customer, since the cp5 drive unit resulted stopped, the user decided to replace it and proceed by hand-crank with pump 2 (mast roller pump 150) that was previously set as slave and stop-linked to master roller pump 150, never switched on.As a consequence another motor controller failure error message (code 429) was triggered at 13:38 and registered into log file, indicating that the pump motor was running at different speed with respect to set value consequence of user hand crank.The occurrence of other motor controller failure error messages (code 441) has been confirmed on double roller pump 85 at 14:34, 16:18 and 17:17, on mast roller pump 150 at 17:03 and on roller pump 150 at 17:32, all preceded by software reset.From epm log it was confirmed that the cross clamp was not initiated.Based on all collected information and investigation performed, there is no objective evidence of deviations or malfunctions in any livanova product involved in the event occurred.The possible root cause of motor controller failure error message (code 441) was traced back to external interference from unknown high frequency devices, that could likely also have caused the cp5 stop and display temporary blank.Disturbances may occur on all the system devices as well as few of them, depending on the location of the emitting source and the propagation pathway (air or cable).Moreover, electromagnetic propagation is affected by absorption and reflection from structures, object and people, therefore it is not possible to foresee which devices may be affected.In accordance with s5 instructions for use, the use of potential equalization cable is mandatory and if not used the s5 system can be exposed to electromagnetic disturbances from external devices.Livanova equipment meets all the requirements as specified in the standard iec 60601-1-2:2014 for the electromagnetic disturbances.Therefore, there is unlikely causality relationship between reported event and livanova devices.
 
Additional Manufacturer Narrative
Review of investigated complaint database was performed and identified 6 similar events caused by external electromagnetic interference with no patient involvement on over 2 million procedures performed in the last 12 months, therefore there is no concerning trend for this kind of failure.A device service history review has been performed and identified that the console and roller pumps were manufactured in 2013, while the mast roller pump and the centrifugal pump system was manufactured in 2018, and no other similar event has been reported before.Considering the log files analysis, the fact that no deviation has been found during technical inspection of the system and potential equalization cable was not connected to the grounding point in the or as mandatory requested by the ifu, it is possible to exclude any electronic boards deviation, while the most likely cause of the event can be related to an external interference from high frequency unknown device.Disturbances may occur on all the system devices as well as few of them, depending on the location of the emitting source and the propagation pathway (air or cable).Moreover, electromagnetic propagation is affected by absorption and reflection from structures, object and people, therefore, it is not possible to foresee which devices may be affected.In accordance with ifu, the use of potential equalization cable is mandatory and if not used the s5 system can be exposed to electromagnetic disturbances from external devices.Livanova equipment meets all the requirements as specified in the standard iec 60601-1-2:2014 for the electromagnetic disturbances.Therefore, we can exclude that livanova devices have any causality relationship with the reported events.No specific action was currently deemed necessary, livanova maintains and documents periodic customer events monitoring process in order to evaluate actions for products improvement.
 
Event or Problem Description
See initial report.

Brand Name
CENTRIFUGAL PUMP 5 (CP5)
Common Device Name
CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
LIVANOVA DEUTSCHLAND
lindberghstrasse 25
munich
Manufacturer (Section G)
LIVANOVA DEUTSCHLAND
lindberghstrasse 25
munich
Manufacturer Contact
enrico greco
14401 w. 65th way
arvada, CO 80004
MDR Report Key19542361
Report Number9611109-2024-00257
Device Sequence Number18017730
Product Code DWA
UDI-Device Identifier04033817900948
UDI-Public(01)04033817900948(11)180430
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K112225
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 08/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number60-01-04
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2024
Supplement Date Received by Manufacturer07/31/2024
Initial Report FDA Received Date06/14/2024
Supplement Report FDA Received Date08/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/30/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown